Illinois, 2015

Flash Flooding and Hail in Illinois, June 10, 2015

June 10, 2015 · NWS DVN · 12 events in 1 county or zone

In the afternoon hours June 10, a slow moving intense supercell thunderstorm brought very large hail, strong winds, and flash flooding to Putnam county Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

In the afternoon hours June 10, a slow moving intense supercell thunderstorm brought very large hail, strong winds, and flash flooding to Putnam county Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 10, 2:26 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 10, 2:26 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT WED JUN 10 2015

.SYNOPSIS...
ISSUED AT 325 PM CDT WED JUN 10 2015

COLD FRONT WAS SOUTH OF INTERSTATE 80 AND CONTINUED TO MOVE SLOWLY
SOUTHWARD. AT 3 PM IN OUR NORTHERN CWA TEMPERATURES WERE IN THE
MID 80S WITH DEWPOINTS IN THE LOWER 50S IN OUR FAR NW CWA. SOUTH
OF THE FRONT TEMPERATURES WERE IN THE LOWER 90S WITH DEWPOINTS IN
THE LOWER TO MID 70S. HEAT INDEX VALUES WERE IN THE MID 90S TO 100
IN OUR SOUTHERN CWA.

THE HI-RES HRRR MODEL FIRES UP THUNDERSTORMS BY LATE THIS AFTERNOON
SOUTH OF INTERSTATE 80 ALONG AND SOUTH OF THE FRONT. SBCAPES ARE
EXPECTED TO BE MORE THAN 5000 J/KG BUT DEEP LAYER SHEAR IS VERY
WEAK. BUFKIT SHOWS THE CIN DIMINISHING BY MID AFTERNOON.
PRECIPITABLE WATERS INCREASE TO OVER 1.8 INCHES. THESE PARAMETERS
SUGGEST THE STRONGER STORMS WOULD PRODUCE DAMAGING WIND GUSTS AND
TORRENTIAL RAINS. WITH FREEZING LEVELS AT 13K THE THREAT OF LARGE
HAIL IS LOW. THE NAM FIRES UP THUNDERSTORMS THIS EVENING SO IS
LATER THAN THE HRRR BUT FOR NOW THE FORECAST HINGES ON THE MESO
MODEL. SPC HAS A SLIGHT RISK OF SEVERE IN OUR SOUTHERN COUNTIES.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 325 PM CDT WED JUN 10 2015

FORECAST FOCUS ON THUNDERSTORMS TONIGHT AND THURSDAY.

TONIGHT...FRONT WILL STALL IN OUR SOUTHERN CWA THIS EVENING AS IT
RUNS INTO RIDGING ALOFT THAT EXTENDS FROM TX TO MO. AS THE LOW
LEVEL JET INTENSIFIES SOMEWHAT OVERNIGHT THIS FRONT WILL BEGIN
LIFTING SLOWLY BACK TO THE NORTH AS A WARM FRONT. SCATTERED
THUNDERSTORMS IN OUR SOUTHERN CWA WILL GRADUALLY SPREAD NORTHWARD
WITH THE FRONT AND ON THE NOSE OF THE LOW LEVEL JET. UPPER LEVEL
DIVERGENCE ALSO INCREASES OVERNIGHT AS AN UPPER LEVEL TROUGH
PUSHES INTO THE PLAINS. THERE IS THE POTENTIAL FOR SEVERE WEATHER
AND HEAVY RAINFALL. MINIMUM TEMPERATURES WILL RANGE FROM THE MID
60S NORTH TO AROUND 70 SOUTH.

THURSDAY...THE SEVERE WEATHER THREAT INCREASES AS A SURFACE
CYCLONE TRACKS INTO WESTERN IA BY LATE AFTERNOON WITH THE WARM
FRONT LIFTING INTO OUR NORTHERN CWA. DEEP LAYER SHEAR BECOMES
STRONG (50 KT) DURING THE AFTERNOON AND SBCAPES INCREASE TO
2500-3000 J/KG. THUNDERSTORMS WILL BE LIKELY ESPECIALLY IN OUR
NORTH CLOSER TO THE WARM FRONT...AND THEN SPREADING INTO OUR
WESTERN CWA AS THE STRONGER FORCING ARRIVES. LARGE HAIL AND
DAMAGING WINDS APPEAR LIKELY BUT THE MAIN TORNADO THREAT AT THIS
TIME LOOKS TO BE TO OUR WEST CLOSER TO THE SURFACE LOW AND TRIPLE
POINT. SPC HAS A SLIGHT RISK OF SEVERE STORMS OVER OUR ENTIRE CWA.
MAXIMUM TEMPERATURES WILL RANGE FROM THE UPPER 70S ALONG HIGHWAY
20 TO NEAR 90 IN OUR FAR SOUTH. HEAT INDEX VALUES WILL BE IN THE
LOWER TO MID 90S IN OUR FAR SOUTH.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 325 PM CDT WED JUN 10 2015

MAIN FORECAST CONCERN FOR THE LONG TERM IS THE ACTIVE
PATTERN AND ROUND OF RAIN AND THUNDERSTORMS.  IT APPEARS AS THOUGH
THE PATTERN HAS SHIFTED NORTH INTO OUR AREA THROUGH THE LONG TERM AT
LEAST.  SHOWERS AND THUNDERSTORMS ARE POSSIBLE EVERY DAY FOR THE
EXCEPTION OF FRIDAY NIGHT AND SATURDAY.  WITH FORECAST QPF AMOUNTS
WE MAY START TO SEE SOME HYDRO IMPACTS ON OUR WATERWAYS.

THURSDAY EVENING INTO FRIDAY MORNING...MODELS ARE IN GOOD AGREEMENT
WITH A SFC CYCLONE PASSING THROUGH THE NORTHERN CWA.  WARM FRONT
SHOULD BE JUST NORTH OF THE CWA.  1000-700 AND H85 MOIST TRANS VECS
PEG AREAS ACROSS SOUTHERN MN INTO CENTRAL WI.  THIS AREA WILL BE THE
AREA FOR THE BEST CHANCE FOR HEAVY RAIN. HOWEVER WITH THE CAPE
ACROSS OUR AREA ALONG WITH HIGH PWATS OF CLOSE TO 2 INCHES...
SUGGESTS THAT HEAVY RAIN COULD FALL WITH ANY THUNDERSTORM THAT
DEVELOPS ACROSS THE CWA THURSDAY NIGHT. AN ISOLATED FLASH FLOOD
THREAT COULD EXIST ACROSS THE NORTHERN CWA THURSDAY EVENING INTO
FRIDAY AM.

MODELS ARE IN AGREEMENT WITH THE PREVIOUS FORECASTERS IDEAS ON THE
SYSTEM MOVING OUT OF THE AREA QUICKLY FRIDAY DURING THE DAY.  THIS
WILL LEAD TO A DRY FRIDAY EVENING INTO SATURDAY...WITH TEMPERATURES
CLOSER TO NORMAL THEN THE FLOW TURNS ZONAL AND EVEN SW.  A SERIES OF
WAVES WILL LEAD TO THE CHANCE FOR RAIN AND THUNDERSTORMS THROUGH THE
REST OF THE LONG TERM.  MOISTURE WILL REMAIN OVER THE AREA.  AS WE
GET CLOSER TO EACH OF EVENTS...THE MESOSCALE FEATURES WILL BECOME
BETTER FORECAST AND DETAILS WILL BE POSSIBLE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 100 PM CDT WED JUN 10 2015

VFR CONDS THROUGH THIS TAF CYCLE. HOWEVER...MVFR/LCL IFR CONDS IN
THUNDERSTORMS THAT FIRE UP LATER THIS AFTERNOON SOUTH OF INTERSTATE
80 ALONG AND AHEAD OF A SLOW MOVING WEAKENING COLD FRONT.
SCATTERED THUNDERSTORMS SHOULD GRADUALLY SPREAD NORTHWARD TONIGHT
INTO THURSDAY MORNING AS THE FRONT RETURNS AS A WARM FRONT.

WIND FORECAST...FOR KCID/KDBQ/KMLI NORTHWEST TO NORTH WINDS THIS
AFTERNOON BECOMING NORTHEAST TONIGHT THEN SOUTHEAST ON THURSDAY.
WIND SPEEDS AROUND 10 KNOTS OR LESS. FOR KBRL...SOUTHWEST TO WEST
THIS AFTERNOON BECOMING NORTHEAST TONIGHT THEN SOUTH ON THURSDAY.
WIND SPEEDS AROUND 10 KNOTS OR LESS.

&&

.HYDROLOGY...
ISSUED AT 325 PM CDT WED JUN 10 2015

WITH WPC FORECAST OF CLOSE TO 3 INCHES OF RAIN TO OUR NORTH...IT
LOOKS AS THOUGH WE MAY SEE SOME FLOODING ISSUES ON OUR RIVERS AS THE
THE WATER IS ROUTED INTO OUR AREA.  CONTINGENCY FORECASTS SUGGEST
THAT SOME OF THE SITES COULD REACH FLOOD STAGE IF THE CURRENT
FORECAST HOLDS TRUE.  AS A RESULT...CUSTOMERS WITH INTERESTS AROUND
THE RIVERS SHOULD PAY ATTENTION FOR POSSIBLE FLOODING IN THE NEXT
FEW DAYS TO WEEK.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...GIBBS
AVIATION...HAASE
HYDROLOGY...GIBBS
Hazardous weather outlook, Jun 10, 2:55 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT WED JUN 10 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-112100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
355 PM CDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING SOUTH OF INTERSTATE 80. THE PRIMARY THREAT WILL BE
DAMAGING WINDS...WITH A MUCH LESSER THREAT FOR LARGE HAIL. THE
STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE STORMS SOUTH
OF INTERSTATE 80.

IN ADDITION TO THE THREAT FOR THUNDERSTORMS...THE HEAT INDEX WILL
PUSH WELL INTO THE 90S TO AROUND 100 SOUTH OF I-80 THIS AFTERNOON
INTO EARLY THIS EVENING.

A CHANCE FOR STORMS WILL SPREAD NORTHWARD ACROSS THE ENTIRE
OUTLOOK AREA TONIGHT AS THE FRONT BEGINS TO LIFT SLOWLY NORTHWARD.
THERE WILL BE A CONTINUED POTENTIAL FOR DAMAGING WINDS...HOWEVER
THE PRIMARY THREAT LATER TONIGHT WILL SHIFT TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE TO MOVE NORTH ACROSS THE OUTLOOK AREA
ON THURSDAY. COVERAGE AND INTENSITY OF THESE STORMS MAY INCREASE
DURING THE AFTERNOON AS LOW PRESSURE PUSHES INTO WESTERN IOWA. DAMAGING
WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS...ALONG WITH
LOCALLY HEAVY RAIN. THE STORM PREDICTION CENTER HAS A SLIGHT RISK
FOR SEVERE STORMS OVER THE ENTIRE OUTLOOK AREA THURSDAY AND THURSDAY
EVENING.

THEN ANOTHER ROUND OF STORMS WILL LOOK TO MOVE IN ACROSS THE AREA
FROM THE WEST THURSDAY NIGHT AND LAST INTO FRIDAY MORNING. SOME
OF THESE STORMS MAY BE ABLE TO PRODUCE GUSTY WINDS. OF A MORE
WIDESPREAD THREAT WILL BE VERY HEAVY RAIN AND INTENSE RAINFALL
RATES WITH THESE THURSDAY NIGHT STORMS. LATEST THINKING SUGGEST
AREAS ALONG AND NORTHWEST OF A LINE FROM CEDAR RAPIDS...TO DUBUQUE
IOWA WILL HAVE THE BEST CHANCE OF BEING IMPACTED BY THESE HEAVY
RAIN PRODUCING STORMS WITH OVER AN INCH POSSIBLE BY FRIDAY
MORNING. SOME AREAS THAT GET HIT REPEATEDLY BY THE STORMS MAY BE
AT RISK FOR SOME LOCALIZED FLASH FLOODING THURSDAY NIGHT INTO
EARLY FRIDAY MORNING.

PERIODIC EPISODES OF THUNDERSTORMS WILL THEN AGAIN BE POSSIBLE
FROM SATURDAY NIGHT THROUGH TUESDAY. THERE WILL BE SOME POTENTIAL
FOR SEVERE WEATHER AT TIMES...BUT IT IS TOO EARLY TO DETERMINE
SPECIFIC DETAILS AND TIMING. REPEATED ROUNDS OF HEAVY RAIN COULD
LEAD TO FLOODING PROBLEMS ACROSS MUCH OF THE OUTLOOK AREA BY EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
AND AGAIN THURSDAY INTO THURSDAY NIGHT.

HAASE

In the hours before

Special weather statement, Jun 10, 3:28 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 PM CDT WED JUN 10 2015

IAZ078-087>089-098-099-ILZ016>018-024>026-034-035-MOZ009-010-
110030-
LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENRY IL-
BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-
CLARK-
INCLUDING THE CITIES OF...WAPELLO...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...KEWANEE...PRINCETON...
HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...
MEMPHIS...KAHOKA
428 PM CDT WED JUN 10 2015

...VERY HIGH HEAT INDEX READINGS LATE THIS AFTERNOON AND
EVENING...

TEMPERATURES IN THE LOWER 90S COMBINED WITH VERY HIGH HUMIDITY
LEVELS WERE RESULTING IN HEAT INDEX READINGS FROM THE UPPER 90S
TO NEAR 103 OVER SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST
CENTRAL ILLINOIS LATE THIS AFTERNOON. THE VERY WARM AND HUMID
CONDITIONS WILL CONTINUE INTO THE EARLY EVENING HOURS.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT
OR STRENUOUS ACTIVITY. DRINK PLENTY OF FLUIDS TO AVOID
DEHYDRATION.

SHEETS

The radar

The Chicago radar (KLOT), 105 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Putnam

When
June 10, 4:15 PM CST
Where
Putnam County, 0.52 mi E of Mc Nabb
Measured
1.75 in hail
Reported by
Public
Coordinates
41.180, -89.210

Through social media, there was a public reported golf ball size hail.

Thunderstorm Wind, Putnam

When
June 10, 4:15 PM CST
Where
Putnam County, 0.52 mi E of Mc Nabb
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.180, -89.210

Spotters estimated wind gusts near 60 mph.

Hail, Putnam

When
June 10, 4:30 PM CST
Where
Putnam County, 1.7 mi ENE of Hennepin
Measured
1 in hail
Reported by
Public
Coordinates
41.260, -89.320

Quarter size hail was reported through social media by public.

Hail, Putnam

When
June 10, 4:30 PM CST to 4:45 PM CST
Where
Putnam County, 1.7 mi ENE of Hennepin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.260, -89.320

Quarter size hail fell for 15 continuous minutes.

Hail, Putnam

When
June 10, 4:32 PM CST
Where
Putnam County, 1.7 mi ENE of Hennepin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.260, -89.320

Law enforcement reported quarter size hail and heavy rain.

Hail, Putnam

When
June 10, 4:35 PM CST
Where
Putnam County, 1.7 mi ESE of Hennepin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.240, -89.320

Emergency management reported quarter size hail.

Hail, Putnam

When
June 10, 4:45 PM CST
Where
Putnam County, Florid
Measured
1.25 in hail
Reported by
Public
Coordinates
41.230, -89.280

A member of the public reported 1.25 inch diameter hail.

Hail, Putnam

When
June 10, 5:07 PM CST
Where
Putnam County, 2.94 mi SW of Mc Nabb
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.150, -89.260

Spotters reported nickel size hail.

Hail, Putnam

When
June 10, 5:13 PM CST
Where
Putnam County, 0.52 mi E of Mc Nabb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.180, -89.210

Spotters reported quarter size hail, heavy rain, and frequent lightning.

Hail, Putnam

When
June 10, 5:15 PM CST
Where
Putnam County, 2.6 mi W of Mc Nabb
Measured
1.75 in hail
Reported by
Public
Coordinates
41.180, -89.270

Golf ball size hail was reported through social media.

Flash Flood, Putnam

When
June 10, 5:50 PM CST to 7:50 PM CST
Where
Putnam County, 1.7 mi ESE of Hennepin to 0.5 mi WSW of Florid
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.240, -89.320

Law Enforcement reported water over both lanes of Highway 26.

Flash Flood, Putnam

When
June 10, 7:30 PM CST to 9:30 PM CST
Where
Putnam County, 1.94 mi NW of Mc Nabb to 1.75 mi NNW of Mc Nabb
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.196, -89.251

Emergency management reported water flowing over McNabb Blacktop Road, County Rd 500 N.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577073, 577091, 577074, 577079, 577075, 577076, 577077, 577080, 577082, 577083, 577071, 577072.